Osteoporosis HESI case study

During the intake assessment and interview, what information indicates that Kat has an increased risk for osteoporosis? (Select all that apply).
-Body mass index of 19
– Excessive alcohol use.

A thin body build, evidenced by a body was index of 19, is a risk factor for osteoporosis. Additional risk factors include being female and of Caucasian or Asian ethnicity. Consuming greater than 2 alcoholic beverages daily is a risk factor for osteoporosis.

How should the nurse respond?
Participating in sports activities often helps the bones become stronger and denser.

Building maximal bone mass as a child and adolescent is very important to reduce the risk of osteoporosis as an adult. Physical activity, along with adequate nutrient intake, is essential to strengthen bone density.

Which aspect of her medication history is most likely to impact Kat’s risk for osteoporosis?
Discontinued use of estrogen therapy 4 years ago, 8 years after a hysterectomy.

Estrogen deficiency contributes to the onset of osteoporosis by causing an increase in osteoclastic activity, resulting in bone breakdown which occurs faster than bone formation (osteoblastic activity).

What action should the nurse implement?
Provide the client with the available choices of appointment times and allow the client to select the desired appointment.

The nurse should promote client autonomy by offering the client safe, reasonable choices. Since no special preparation is needed prior to the test, the client may choose to have the test completed immediately. Even though the client has recently experienced a fracture this is not an emergency situation, so the client may prefer to wait for the appointment in three weeks.

What information should the nurse provide the client concerning the effects of food allergies on osteoporosis screening?
Reassure the client that there are no dyes or products containing iodine used during a DXA.

DXA is a non-invasive procedure that does not involve the use of any dyes or cleansing agents that might contain allergens such as iodine.

Need essay sample on "Osteoporosis HESI case study" ? We will write a custom essay sample specifically for you for only $12.90/page

How should the nurse respond?
Many persons with osteoporosis do not have any symptoms.

Osteoporosis is often first detected following a fracture, since there are frequently no symptoms associated with osteoporosis.

What action should the nurse implement first upon learning of this problem?
Ask the client if she has discussed this symptom with her healthcare provider.

Lower back pain can be the result of many problems. The healthcare provider should first evaluate the cause of the pain before the nurse provides client teaching regarding exercises or pain management.

In addition to evaluating for the presence of subjective symptoms, what assessment technique should the nurse include in the ongoing assessment of Kat’s bone density?
Measure her height.

Persons with osteoporosis often loose height over time as the vertebrae are compressed.

To increase Kat’s dietary intake of calcium, which snack should the nurse recommend?
A cup of fruit-flavored yogurt.

A cup of yogurt is a good source of calcium, providing as much as 400 mg of calcium.

What instruction should the nurse provide? (Select all that apply)
-Try to take 1 tablet with each meal;
-By taking 3 of your calcium tablets each day you will receive adequate amounts of calcium for your needs.

Calcium is absorbed most efficiently if taken in amounts of 500 mg or less at a time. Calcium carbonate should be taken with food, and calcium citrate can be taken with or without food. The RDA for calcium for postmenopausal women is 1200 – 1500 mg. Three 500 mg tablets provide 1500 mg of calcium every day. Vitamin D supplementation may also be recommended by the healthcare provider.

How should the nurse respond?
It is important to increase the frequency of your walks to at least 5 times per week.

Regular exercise, 5 times per week for 30 to 60 minutes, provides the best protection against further loss of bone mass. In addition, regular exercise improves muscle strength and coordination, reducing the client’s risk for falls.

To help determine why osteoporosis has developed, what question should the nurse ask Kat?
What medications have you taken during the last year?

Medications can contribute to the loss of bone density.

Which medication is most likely to have contributed to the decrease in Kat’s bone density?
Prednisone (Deltasone), a corticosteroid, taken during the acute exacerbation and for several months following.

Glucocorticoids, such as prednisone, taken over a prolonged time period, are the most common class of medications associated with osteoporosis.

How should the nurse respond? (Select all that apply)
-The medication is much better absorbed when taken on an empty stomach
– Make sure you remain upright for at least 1/2 hour after taking the medication.

Fosamax should be taken on an empty stomach with a full glass of water to promote the best absorption. Because the patient may go back to bed, she should be informed that remaining upright helps to avoid irritation of the esophagus.

What action should the nurse take?
Ask Kat to describe her method of Fosamax administration.

After taking a dose of Fosamax, the client must remain in an upright position for 30 minutes to prevent esophageal irritation and erosion.

What action should the nurse implement first?
Apply oxygen via mask.

Kat’s vital signs and manifestations indicate that fat embolization syndrome has occurred. Typical symptoms include chest pain, tachycardia, tachypnea, dyspnea, pallor, and petechiae on the anterior chest, neck and axilla. Symptoms are the result of poor oxygenation, so the nurse’s first interventions should include measures to improve oxygenation, such as the application of oxygen.

What is the priority nursing action?
Ensure that intubation equipment is readily available.

The fat globules transported to the lungs can result in acute respiratory distress syndrome (ARDS). Acute deterioration of respiratory function may result in the need for endotracheal intubation and mechanical ventilation, so the nurse should ensure that this emergency equipment is readily available.

Which reported information indicates the need to assign the client to the RN?
Six hours following a hip arthroplasty, the client’s autotransfusion collection device is full of sanguinous drainage.

This client is experiencing a large amount of postoperative drainage and may require a transfusion, as well as close monitoring. This client requires the expertise of the RN for assessment and transfusion management.

Arrangements should be made for which nurse to provide care for Kat?
An experienced critical care RN who is scheduled off for the day.

Fat embolism syndrome can quickly deteriorate and requires a high level of critical care expertise to effectively assess for subtle changes in the client’s status.

In planning Kat’s care, which problem has the highest priority?
Acute pain.

Pelvic fractures can be extremely painful, impacting all aspects of the client’s well-being, contributing to fatigue, sleep pattern disturbance, and impaired physical mobility.

Which nursing action should be implemented to address this potential problem?
Assess for sensation and movement of the feet every 4 hours.

Diminished sensation and movement of the feet, along with diminished pedal pulses, pallor, and pain indicate impaired peripheral neurovascular function. Remember the five Ps!

What action should the charge nurse implement?
Discuss the implications of placebo use with the nurse who administered the saline.

Placebo use is ethically questionable, and may be construed as fraud. The use of placebos is considered unacceptable in the management of pain by the American Pain Society. Additionally, the nurse administering the placebo does not have a prescription for this treatment.

What action should the charge nurse take?
Meet privately with the nurse at once to discuss the conversation that was overheard.

The nurse is engaging in slander of the healthcare provider. The charge nurse must end the break room conversation and discuss the nurse’s behavior. This should be conducted in a private setting to maintain the nurse’s right to privacy.

In providing client teaching, the nurse discusses the need for periodic monitoring of which diagnostic serum lab value?

PTH is the primary regulator of calcium and phosphate metabolism in bone and kidney, and can result in increased serum calcium levels. Serum calcium levels, alkaline phosphatase, and uric acid should be monitored periodically during treatment.

The nurse stresses the importance of reporting which problem?
Bone pain.

The client should be instructed to report bone pain and unexplained leg cramps, which may be indications of altered serum calcium levels.

What action should the nurse take?
Encourage the client to practice the injection technique again under the supervision of the nurse.

An opportunity to repeat a practice injection under the nurse’s supervision will increase the learner’s confidence.

How should the nurse respond?
It sounds as if your daughter has been really helpful.

This open-ended response encourages the client to continue to discuss her relationship with her daughter.

How should the nurse respond?
How do you envision your lifestyle in the years ahead?

Using this broad question to respond to the client’s concern can help her identify her goals, and the actions needed to meet her goals and reduce her risks.

Haven’t Found A Paper?

Let us create the best one for you! What is your topic?

Haven't found the Essay You Want?

Get your custom essay sample

For Only $13/page